Arizona, 2004

Hail and Damaging Winds in Arizona, August 16, 2004

August 16, 2004 · NWS TWC · 4 events in 3 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM MST, 35 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON AUG 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN
THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION.
HOWEVER... THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.

&&

.DISCUSSION...A WEAK DISTURBANCE ALOFT HAS ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS TO CONTINUE THIS MORNING WITH RAINFALL AMOUNTS
REPORTED UP TO 1/4 INCH WITHIN THE LAST SIX HOURS. LOW PRESSURE
TROUGH CENTERED AT THE CENTRAL CALIFORNIA/NEVADA STATE LINE EXTENDS
INTO ARIZONA WITH AN EMBEDDED SHORT WAVE LOCATED OVER GILA COUNTY.
OVER THE NEXT 24 HOURS THE SHORT WAVE IS EXPECTED TO WEAKEN AND
SLIDE TO THE SOUTHEAST AS ITS PARENT LOW SHIFTS NORTHWARD DUE TO
FORCING FROM BUILDING HIGH PRESSURE SOUTH OF CALIFORNIA. AS THE
RIDGE BUILDS MOISTURE WILL BE FORCED OUT OF ARIZONA AS THE WEEK
PROGRESSES. HOWEVER... AMPLE MOISTURE WILL REMAIN OVERHEAD FOR THE
POTENTIAL OF THUNDERSTORMS.

THE 12Z TUCSON SOUNDING WAS BAD. SO A 14Z SOUNDING WAS RELEASED AND
DISPLAYS GOOD DATA. PLENTY OF MOISTURE REMAINS OVER SOUTHEAST
ARIZONA WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ALSO...
WEAK SHEAR WAS REPORTED IN THE LOWER LEVELS AND WITH THE PHOENIX
SOUNDING REPORTING A HELICITY NEAR 60 WILL NEED TO WATCH FOR
ROTATION IN THIS AFTERNOON/S THUNDERSTORMS. OTHERWISE... DYNAMICS
ARE LACKING TODAY AS FLOW ALOFT IS FAIRLY WEAK AND THE JET HAS
WEAKENED AND SAGGED TO THE SOUTH. SO CONVECTION WILL NEED TO RELY ON
THE DISTURBANCE FOR ANY ENHANCEMENT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 15, 11:55 AM MST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN AUG 15 2004

AZZ029-031-033-034-160345-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-WESTERN PIMA COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL... THE EASTERN
THIRD AND WESTERN QUARTER OF PIMA AND SANTA CRUZ COUNTIES IN
SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM TO 11 PM
TODAY. AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11
THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-160345-
TOHONO OODHAM NATION-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PIMA COUNTY IN
SOUTHEAST ARIZONA

...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 845 PM MST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 845
TONIGHT DUE TO RUN-OFF FROM YESTERDAY/S HEAVY RAIN OVER SOUTH-CENTRAL
PIMA COUNTY. ALSO... A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL
11 PM TODAY. OTHERWISE... AMPLE MOISTURE AND MID LEVEL FORCING
WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY...
WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT
11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-160345-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM AND
COCHISE COUNTIES IN SOUTHEAST ARIZONA.

.DAY ONE...TODAY

SYNOPSIS...AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. THIS
HAS ALLOWED MOSTLY CLOUDY CONDITIONS TO REMAIN OVER GRAHAM...
GREENLEE AND COCHISE COUNTIES. ELSEWHERE... AT 11 AM THE SKY WAS
MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST
FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S
DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF
MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR
1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN.
ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER
LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY
ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND
THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR
THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND
HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH... EXCEPT
FOR GREENLEE AND NORTHERN GRAHAM COUNTIES WHERE MOVEMENT TO THE
NORTHWEST TO WEST IS EXPECTED DUE TO THE LOCATION OF THE IMPULSE
MENTIONED EARLIER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The radar

The Tucson radar (KEMX), 68 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 16, 10:15 AM MST to 10:45 AM MST
Where
Pima County, Three Pts
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -111.317

Mobile home was turned over and damaged by strong thunderstorm winds in Three Points.

Thunderstorm Wind, Santa Cruz

When
August 16, 11:15 AM MST to 11:30 AM MST
Where
Santa Cruz County, Tubac
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -111.050

A large tree was uprooted by a strong thunderstorm wind gust and blocked a road in Tubac.

Hail, Pima

When
August 16, 2:19 PM MST to 2:25 PM MST
Where
Pima County, 6 mi NNW of Oro Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.500, -111.017

A trained spotter near Catalina, Arizona (or about 6 mile northwest of Oro Valley) reported 1.00 inch hail.

Hail, Graham

When
August 16, 3:00 PM MST to 3:30 PM MST
Where
Graham County, Safford
Measured
0.75 in hail
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -109.717

About 106 pounds of cotton crops were damaged by hail near Safford. These 106 pounds were reported to be worth about 4000 dollars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418630, 5418631, 5418694, 5418695.